Viewing 4 posts - 1 through 4 (of 4 total)
  • Author
    Posts
  • Anonymous
      Post count: 93172

      Hi,
      Thanks Diane, Bobbie, and Gryneyed Lady and others who responded to my questions and concerns re a thyroidectomy. I did have this procedure performed this past Tuesday and was discharged the next day. I will see the surgeon next week and, apparently, he will have blood work done and start me on a med such as Synthroid. I was a bit shocked to learn that there was a remote possibility that I could go into “thyroid storm”, so I’m being kept on the Atenolol and antihypertensive meds. I’m wondering what to expect once I’m started on the Synthroid. Right now I’m not on any thyroid med. I hope I don’t gain a substantial amount of weight as I worked so hard to lose 30 pounds a few years ago through Weight Watchers. Any advice someone could give me would be greatly appreciated — such as what to expect when I start on the Synthroid, I’ve been told that I’ll be monitored by the surgeon for about 6 weeks postop before I’m “turned over” to my endo MD. Does this sound right to you? I’m feeling a bit uncomfortable with this approach. Thanks for reading this. Nin

      Anonymous
        Post count: 93172

        Hi, Nina:

        I hope you are recovering well. If you selected a thyroid surgeon carefully, then you chose one that has a lot of experience doing thyroidectomies. So, I am not sure why you are concerned about the surgeon supervising things for the next few weeks. There are issues associated with surgeries that he/she has more experience with than the endo.

        One of the frustrating things about modern medicine is that they warn us of every single possible bad thing that might happen as a result of a treatment. It comes under the heading of “informed consent” and is a way to try to head off malpractice cases. So, when you were told there was a slight chance of thyroid storm occurring, that probably was the reason for the warning. It does not mean that it will happen. It does not mean that it is even likely to happen. IT means that at some point in time, in the past, this event occurred to someone, so you are being warned. When I had my gall bladder out, I had to sign a statement that advised me that I could die as a result of the surgery. It is very scarey, I know. What we have to keep in mind is that the warning is for a very remote possibility, and not let it frazzle our nerves.

        If you are maintaining a well-balanced, nutritionally sound diet, with appropriate calorie intake, that is the only thing you can do right now. There might be some weight gain, depending upon your history with the disease. Being hyperthyroid causes us to lose muscle mass, and that appears to us as weight loss. But it lowers the metabolism to have less muscle than previously. When we are controlled at normal levels of thyroid hormone after treatment, muscle mass starts to come back slowly. That appears to us as weight gain. But weight gain attributable to muscle return is GOOD weight gain because it raises our metabolism (allowing us to eat more) and makes us stronger again. After you have a some time to recover from your surgery, and you are on replacement hormone, you might want to discuss exercise issues with your doctors. Helping the returning muscle to become strong again via exercise can help a lot with our weight issues. But you must have a doctor’s clearance, and advice, before resuming exercise. While I was waiting for this clearance, I did sit on the floor and do gentle muscle stretches. It kept the muscles limber, and flexible, and I think it may have helped just a little to keep them toned. But you must be careful not to overdo — which is why you need to talk with your doctor.

        I hope you are feeling immensely better soon.
        Bobbi == NGDF Online Facilitator

        Anonymous
          Post count: 93172

          Dear Bobbie and Fellow Thyroidectomy patients,
          Thanks, Bobbie, for your message and wise information. I had my surgery a week ago and had a total thyroidectomy; as of now I’m not on a thyroid supplement. I assume I’ll be started on a med such as Synthroid when I have my followup appointment with the surgeon. Is it safe to wait that long before being started on such a med. I’m extremely fatigued and, at the same time, feel very tense and nervous. I presently have a cold which is complicating my recovery. I’m continuing to take the Atenolol, Benicar to control my blood pressure, a very low dose of Prednisone –7.5 mg — daily, and a Calcium supplement. Do you think I need to worry about not being on a thyroid supplement at this time and what changes can I expect when I’m started on a thyroid supplement. My body seems to be in a state of “shock” so to speak — suddenly becoming hypothyroid. any advice you could offer would be greatly appreciated. thanks, Nina

          Anonymous
            Post count: 93172

            You are in the immediate care of doctors, Nina, and if you have asked them these good questions, you should have much better answers than any of us (amateurs) can give you.

            I did look in some of my reference books yesterday, and found a statement in one of them that replacement hormone (thyroid) is started two weeks after surgery. I would suspect that there can be variations on the amount of time, too: medicine is not “one size fits all.” But the issue about not having started replacement yet is one that is best addressed by your own doctors.

            As to feeling edgy, etc. Prednisone all by itself can sometimes do that. In addition, your body is recovering from a major surgery, from anesthesia, etc. etc. You have to expect to feel “off” for a while. And, of course, htere is the issue of your cells being deprived of thyroid hormone.

            I suspect that any slight delay in starting replacement hormone after surgical removal of the thyroid is to make the transition to replacement smoother. If you start replacement too soon, your first test results might be skewed by the presence of pre-existing thyroid hormone in the cells. Replacement hormone is immediately available to the cells, and if you start it too soon, its possible you could become hyperthyroid again — and I know your doctors do not want that to happen. And there might be other factors involved in the matter as well. As an amateur I’m guessing here.

            The thing you need to do is ask your questions of the doctors. You don’t need to challenge them — but you have a right to be curious, and you do need to understand why treatment is being organized in the manner it is right now. We patients are largely ignorant of medical intricacies. We tend to grab onto simplicities, because they are easier to understand. So when something we think should happen doesn’t, it can cause us to fret unnecessarily unless we ask the doctors.

            Bobbi — NGDF Online Facilitator

          Viewing 4 posts - 1 through 4 (of 4 total)
          • You must be logged in to reply to this topic.